Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 1997, 7:49 PM CDT for Pecos County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 5, 1997, 8:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 060050 SVRMAF TXC371-060135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 749 PM CDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...CENTRAL PECOS COUNTY AT 747 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 10 MILES SOUTHEAST OF FORT STOCKTON MOVING NORTH AT 5 MPH. THIS STORM IS EXPECTED TO PASS NEAR AND JUST EAST OF FORT STOCKTON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:04 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 5, 2:04 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 204 PM CDT THU JUN 5 1997 18Z SURFACE ANALYSIS SHOWS A POSSIBLE LOW OVER SOUTHWEST NM AND ANOTHER ONE OVER SE CO. AN APPARENT MESOHIGH WAS LOCATED OVER THE WESTERN PERMIAN BASIN. DEWPOINTS ACROSS THE AREA REMAIN GENERALLY A LITTLE LESS THAN YESTERDAY... ESPECIALLY OVER THE DAVIS MOUNTAINS. SOME INTERESTING FEATURES NOTED ON VISIBLE SATELLITE... MCV OVER THE WESTERN PANHANDLE AND A FEW OUTFLOW BOUNDARIES LOCATED OVER CENTRAL LEA... PECOS AND WESTERN CULBERSON COUNTIES. CIRRUS CONTINUES TO SLOWLY THIN OVER THE REGION AS VIEWED ON LATEST IR AND WV IMAGERY. LOOKING OUTSIDE... NO CUMULUS CAN BE SEEN AS CAP HOLDS STRONG AS AROUND 4C. MODELS SHOW A CUTOFF H5 LOW DEVELOPING OVER SOUTHERN CA BY 06/12Z WITH MOVEMENT SLOWLY SOUTHWARD AND A WEAKENING RIDGE OVER THE FA. VERY WEAK VORT MAXES CONTINUE TO ROTATE AROUND RIDGE BUT STILL NOT MUCH UPWARD MOTION EXPECTED NEXT 24 TO 36 HOURS OVER THE REGION. SUBTLE CHANGES IN THE UPPER PATTERN LAST 24 HOURS WILL ALLOW STORMS TO MOVE FARTHER OFF THE MOUNTAINS THIS EVENING... NAMELY STRONGER NORTHWESTERLY FLOW. HOWEVER... CONVECTIVE DEBRIS HAS PUT A DAMPER ON TEMPERATURES ATTM BUT SUSPECT STORMS WILL STILL FIRE BUT JUST A LITTLE LATER THAN YESTERDAY. WITH A LACK OF UPPER LEVEL SUPPORT... OUTSIDE DIVERGENCE ALOFT... BELIEVE PRIME LOCATIONS WILL REMAIN NEAR THE MOUNTAINS AND ALONG ANY OUTFLOW BOUNDARIES FROM YESTERDAYS ACTIVITY. HENCE... BELIEVE AREAL COVERAGE WILL REMAIN WIDELY SCATTERED AT BEST. GIVEN LOWER CAPES... STORMS SHOULD GENERALLY STAY BELOW SEVERE LIMITS. FOR TEMPERATURES WILL STICK CLOSER TO PERSISTENCE TONIGHT AND TOMORROW AS GUIDANCE SEEMS A LITTLE COOL. MAF 64/86 11 CNM 65/88 22 MRF 57/84 22 P07 68/86 11 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 6, 2:53 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.